Oregon, 2015

Hail in Oregon, June 26, 2015

June 26, 2015 · NWS PDT · 1 event in 1 county or zone

Strong four corners high set up with a weak shortwave off the west coast moving from south to north. 00 hail was reported with this storm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

Strong four corners high set up with a weak shortwave off the west coast moving from south to north. Moderate rainfall and dime sized hail, with a brief period of 1.00 hail was reported with this storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jun 26, 3:50 PM PST, 1 hour 30 minutes earlier.

Area forecast discussion, Jun 26, 3:50 PM PST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE PENDLETON OR
450 PM PDT FRI JUN 26 2015

UPDATED AVIATION DISCUSSION

.SHORT TERM...TONIGHT THROUGH MONDAY...WILL CONTINUE CURRENT HEAT
ADVISORIES. HIGH TEMPERATURES WILL CONTINUE TO BE AT OR ABOVE RECORD
LEVELS SATURDAY AFTERNOON AT MOST AREAS. INCREASING CLOUD COVER OVER
CENTRAL AND NORTH-CENTRAL OREGON SHOULD CAUSE HIGHS TO BE A COUPLE
DEGREES COOLER THAN WOULD BE UNDER CLEAR, SUNNY SKIES. HIGH TEMPS
SUNDAY WILL COOL SLIGHTLY DUE TO INCREASED CLOUD COVER, BUT WILL
REMAIN NEAR RECORD LEVELS.

A STRONG UPPER RIDGE WILL REMAIN OVER THE WESTERN U.S. THROUGH THE
WEEKEND. SUB-TROPICAL MOISTURE MOVING OUT OF NEVADA WILL SPREAD INTO
CENTRAL OREGON LATE THIS AFTERNOON AND EVENING, THEN REACH NORTH-
CENTRAL OREGON OVERNIGHT. EXPECT ISOLATED TO LOCALLY SCATTERED
THUNDERSTORMS TO DEVELOP WITHIN THIS AREA OF MOISTURE LATE THIS
AFTERNOON. SOME OF THESE STORMS COULD PRODUCE GUSTY WINDS, BUT
PRECIP WILL BE MINIMAL. A FEW STORMS MAY LINGER OVER CENTRAL AND
NORTH-CENTRAL OREGON OVERNIGHT INTO SATURDAY MORNING. THUNDERSTORMS
ARE EXPECTED ALONG THE CASCADE EAST SLOPES EAST TO GRANT COUNTY AND
INTO THE BLUE AND WALLOWA MOUNTAINS SATURDAY AFTERNOON AND EVENING.
THE BEST CHANCES OF STORMS IS EXPECTED TO BE ALONG AND NEAR THE
OREGON CASCADE CREST. MOISTURE WILL INCREASE OVER THE ENTIRE AREA
SUNDAY, WITH THE THREAT OF SHOWERS AND THUNDERSTORMS ALSO
INCREASING. BEST CHANCES OF STORMS WILL CONTINUE TO BE NEAR THE
CASCADE CREST IN BOTH OREGON AND WASHINGTON, AND FROM CENTRAL OREGON
EAST THROUGH GRANT COUNTY. WIND GUSTS WITH THE STORMS COULD BE
STRONG. GENERAL SURFACE WINDS MAY BECOME BREEZY TO LOCALLY WINDY
LATE SUNDAY AFTERNOON OVER PORTIONS OF THE COLUMBIA BASIN. AN UPPER
WAVE WILL MOVE INTO AND ACROSS THE REGION MONDAY. THUS WILL SEE A
GRADUAL END TO THE SHOWER AND THUNDERSTORM THREAT FROM WEST TO EAST
THROUGH THE DAY. HIGH TEMPS WILL ALSO BE A FEW MORE DEGREES COOLER.
90

.LONG TERM...MONDAY NIGHT THROUGH FRIDAY NIGHT...ON MONDAY NIGHT AN
EXITING SHORTWAVE TROUGH WILL BE MOVING QUICKLY EAST OF THE AREA
WITH A DRY WESTERLY FLOW DEVELOPING IN ITS WAKE OVER THE WESTER-
CENTRAL PARTS OF THE CWA. HOWEVER THERE WILL STILL BE A SLIGHT
CHANCE/CHANCE FOR LINGERING SHOWERS AND THUNDERSTORMS OVER THE
EASTERN MOUNTAINS THROUGH ABOUT 06Z TUESDAY. TUESDAY AND TUESDAY
NIGHT SHOULD BE DRY ACROSS THE ENTIRE FORECAST AREA AS A TRANSIENT
UPPER LEVEL RIDGE MOVES OVERHEAD...ALONG WITH DRY AIR IN THE MID AND
UPPER LEVELS OF THE ATMOSPHERE. ALTHOUGH TEMPERATURES WILL COOL SOME
FROM THEIR PEAK LEVELS IT WILL STILL BE VERY WARM WITH HIGHS IN THE
MID-90S TO AROUND 100 IN THE LOWER ELEVATIONS AND 80S IN THE
MOUNTAINS. HEADING INTO WEDNESDAY AND THURSDAY SEVERAL WEAK UPPER
LEVEL DISTURBANCES ARE FORECAST TO MOVE THROUGH THE NORTHERN PART OF
OUR CWA. THESE SYSTEMS LOOKS TO HAVE VERY LIMITED MOISTURE AND AT
BEST MAY INITIATED A FEW ISOLATED MOUNTAIN SHOWERS/THUNDERSTORMS
OVER THE FAR EASTERN MOUNTAINS WEDNESDAY AND/OR THURSDAY AFTERNOON.
BY FRIDAY AND FRIDAY NIGHT BOTH THE 26/12Z GFS AND ECMWF ARE NOW IN
BETTER AGREEMENT THAT ANOTHER UPPER LEVEL RIDGE WILL BEGIN TO BUILD
OVER THE REGION AS A DEEP TROUGH FORMS OVER THE CENTRAL US. THIS
DEVELOPING UPPER LEVEL RIDGE WILL HELP TO KEEP CONDITIONS DRY WITH
HOT WEATHER AGAIN EXPANDING OVER OUR AREA. IF THIS WEATHER PATTERN
DOES INDEED DEVELOP IT COULD BE A VERY HOT 4TH OF JULY WEEKEND.
TEMPERATURES ON WEDNESDAY AND THURSDAY ARE EXPECTED TO HOLD IN THE
MID-90S TO AROUND 100 FOR THE LOWER ELEVATIONS...WITH 80S IN THE
MOUNTAINS. BY FRIDAY LOOK FOR UPPER 90S TO LOW 100S TO MAKE A
POSSIBLE RETURN IN THE LOWER ELEVATIONS...THIS IS ABOUT 15-20
DEGREES ABOVE THE SEASONAL AVERAGE. 77

&&

.AVIATION...00Z TAFS...VFR CONDITIONS WILL PREVAIL THROUGH THE TAF
PERIOD. HOWEVER SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AT OR
INVOF KBDN AND KRDM THIS EVENING MAINLY FROM 27/01-05Z. THE REST OF
THE TAF SITES ARE EXPECTED TO REMAIN DRY. PERIODIC SCT-BKN HIGH
CLOUDS BETWEEN 15-25KFT AGL ARE EXPECTED AT ALL TAF SITES STARTING
LATER THIS EVENING THROUGH THE DAY SATURDAY. KBDN AND KRDM WILL HAVE
VCSH AGAIN AFTER 27/19Z. WINDS WILL BE LIGHT GENERALLY AOB
12KTS...EXCEPT AT KBDN AND KRDM WHERE ANY NEARBY
SHOWERS/THUNDERSTORMS COULD PRODUCE LOCALIZED GUSTY AND ERRATIC
WINDS THIS EVENING. 77

&&

.FIRE WEATHER...MULTIPLE FIRE WEATHER WATCHES AND RED FLAG WARNINGS
ARE IN EFFECT.  RED FLAG WARNINGS ARE IN EFFECT FOR THE EAST SLOPES
OF THE CENTRAL OREGON CASCADES COVERING SOUTHERN WASCO...
JEFFERSON...AND DESCHUTES COUNTY.  FIRE WEATHER WATCHES ARE IN
EFFECT FOR THE EAST SLOPES OF THE SOUTHERN WASHINGTON CASCADES AND
NORTHERN OREGON CASCADES...THE OREGON COLUMBIA BASIN...CENTRAL
OREGON...JOHN DAY-OCHOCO HIGHLANDS...AND THE SOUTHERN BLUE
MOUNTAINS.  MOST WATCHES AND WARNINGS RELATE TO THE SCATTERED
THUNDERSTORMS EXPECTED (DETAILS CAN BE FOUND IN THE SHORT TERM
DISCUSSION).  THE WINDS FROM THE EASTERN COLUMBIA RIVER GORGE TO
NEAR PENDLETON WILL INCREASE SUNDAY...AND THE COMBINATION OF WINDS
AND LOW RH'S AS WELL AS ISOLATED THUNDERSTORMS WILL THREATEN THESE
AREAS WITH RAPID FIRE SPREAD.  WISTER

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  66 106  69 103 /   0  10  10  10
ALW  71 107  74 105 /   0   0   0  10
PSC  63 108  69 107 /   0   0   0  10
YKM  67 107  72 104 /   0  10  10  10
HRI  63 108  68 106 /   0   0   0  10
ELN  63 107  70 101 /   0  10  20  20
RDM  60 103  64  95 /  20  20  20  30
LGD  57 102  65 103 /   0  10  10  20
GCD  57 106  63 105 /   0  20  20  30
DLS  69 105  73  95 /   0  20  20  20

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...FIRE WEATHER WATCH FROM SUNDAY MORNING THROUGH SUNDAY EVENING
     FOR ORZ639-640.

     HEAT ADVISORY UNTIL 10 PM PDT SATURDAY FOR ORZ041-508-510-511.

     FIRE WEATHER WATCH FROM SUNDAY AFTERNOON THROUGH MONDAY
     AFTERNOON FOR ORZ641-642-644.

     HEAT ADVISORY UNTIL 10 PM PDT SUNDAY FOR ORZ044-505-507.

     HEAT ADVISORY FROM 1 PM SATURDAY TO 10 PM PDT SUNDAY FOR ORZ049-
     050.

     RED FLAG WARNING FROM 1 PM SATURDAY TO 9 PM PDT SUNDAY FOR
     ORZ610.

     RED FLAG WARNING FROM 6 PM THIS EVENING TO 9 PM PDT SUNDAY FOR
     ORZ611.

WA...FIRE WEATHER WATCH FROM SUNDAY MORNING THROUGH SUNDAY EVENING
     FOR WAZ639-681.

     HEAT ADVISORY UNTIL 10 PM PDT SATURDAY FOR WAZ024.

     HEAT ADVISORY UNTIL 10 PM PDT SUNDAY FOR WAZ026>029.

&&

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

90/77/77/85

In the hours before

Special weather statement, Jun 26, 5:04 PM PST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
604 PM PDT FRI JUN 26 2015

ORZ509-270130-
EAST SLOPES OF THE OREGON CASCADES OR-
604 PM PDT FRI JUN 26 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DESCHUTES COUNTY
UNTIL 630 PM PDT...

AT 603 PM PDT...TRAINED WEATHER SPOTTERS REPORTED A STRONG
THUNDERSTORM OVER THREE RIVERS...OR 8 MILES NORTH OF LA PINE...MOVING
NORTHEAST AT 5 MPH.

DIME SIZE HAIL...HEAVY RAIN...AND WINDS IN EXCESS OF 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LA PINE...SUNRIVER...AND THREE RIVERS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4367 12143 4371 12159 4397 12153 4387 12118
TIME...MOT...LOC 0103Z 203DEG 6KT 4379 12144

DGW

The radar

The Medford radar (KMAX), 209 km away, was scanning. The volume nearest the first event began at 01:20 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Deschutes

When
June 26, 5:20 PM PST to 5:21 PM PST
Where
Deschutes County, 4.83 mi WSW of Stearns
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.743, -121.519

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2015Every state in 2015This day in weather historyWarnings in Oregon, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 574620.